Antibiotics and abnormal heartbeats

Antibiotics are overprescribed and overused. In fact, very few people can say they have never taken one. And this has led to the creation of superbugs like MRSA and CRE, as I told you last week.

But taking an antibiotic–even when completely necessary–may pose another danger. According to a new FDA warning, one common antibiotic can cause serious heart arrhythmias. Even fatal arrhythmias.

I’ll tell you which common antibiotic causes the problems in a moment. But first, let me back up a moment.

Last month, I explained a little bit about what FDA warnings mean. And what they don’t mean. They often leave doctors scrambling to find answers. And what they should do to protect their patients.

I also told you about a new antidepressant drug called Celexa. The FDA issued a warning that Celexa could cause heartbeat abnormalities. But the FDA warning was so vague, doctors at Massachusetts General Hospital (MGH) conducted their own research to uncover the truth. Eventually, the MGH doctors discovered that Celexa could cause a prolonged QT interval.

As you’ll recall, a QT interval is the time from the beginning of electrical activation of the heart to the end of electrical relaxation. Most people who get QT prolongation have no heart rhythm abnormalities. However, it is a recognized risk factor for a dangerous–often fatal–heart arrhythmia called torsades de pointes.

The MGH doctors uncovered a strong link between Celexa and a prolonged QT interval.

But now, the FDA says another drug can cause a prolonged QT interval as well. And this time, the common antibiotic azithromycin–sold as Zithromax and Z-Pak–is the drug raising red flags.

Doctors prescribe azithromycin to treat ear, lung, reproductive organ, sinus, skin, and throat infections. It can be taken as a tablet or as a liquid.

According to an FDA statement, azithromycin can cause abnormal changes in the heart’s electrical activity. These changes may lead to a prolonged QT interval and a potentially fatal irregular heart rhythm.

Some patients appear to be at higher risk than others. For example, if you have low levels of magnesium or potassium in your blood. Or your heart rate is slower than normal. And if you are already taking other drugs to treat an abnormal heart rhythm you run a greater risk.

The manufacturer has already updated the drug’s label about the rare heart rhythm abnormality. “It is important to note that other macrolide antibiotics are similarly labeled,” the pharmaceutical company said in a statement to USA Today.

Macrolide antibiotics are a large class of a newer chemical form of compounds, which interfere with bacteria. Since other macrolide antibiotics were already noted to cause heart problems–how did Zithromax avoid being “labeled” until now?

Like many antibiotics, Zithromax may also cause other side effects. Such as abdominal pain, diarrhea, nausea, and vomiting.

As I reported in my Insiders’ Cures newsletter, all antibiotics interfere with the normal gastrointestinal system. They harm your microbiome.

What can you do about the factors that put you at greater risk for these antibiotics causing an abnormal heart rhythm?

First off, don’t strive to have an abnormally low heartbeat. This can be risky. Even without taking Zithromax.

I used to marvel at anyone who engaged in “extreme” running. You hear them boast about being able to slow their resting heart rates to abnormally low levels. In traditional medicine, we would consider someone with such a low rate half-way dead already.

And I wondered whether they thought it would be better to keep going…until they lowered it to zero? In some ways, having an abnormally low heart rate is not normal.

Moderation is a good guide.

When it comes to potassium levels, try to keep up healthy levels. Low levels always put you at risk of electrolyte imbalances. This can interfere with muscle function. Especially with the sensitive heart muscle.

Good natural sources of potassium include oranges, bananas, and other fruits.

Of course, fruits also contain sugar. But don’t worry about getting fruit sugar–and potentially too many calories–in your diet. Increasing evidence shows that the body handles natural fruit sugars, called fructose, in a different way than sucrose (table sugar). And it certainly handles natural fruit sugar  better than high-fructose corn syrup.

So an apple a day really can still keep the doctor away. And it even may keep you away from “safe” antibiotics. We now know that those “safe” antibiotics can present dangers to your heart, as well as to your gastrointestinal system.

Source:

1. http://www.fda.gov/Drugs/DrugSafety/ucm341822.htm

2. http://www.usatoday.com/story/news/nation/2013/03/12/fda-zithromax-warning/1982805/


CLOSE
CLOSE